Kidney Cancer Puts me into the Hospital and Creates Other Havoc

By on January 11, 2014 in Current Events with 6 Comments

Editor’s Note: It is with considerable sadness that we publish this final article from Steve Oppermann. Steve passed away on December 22, 2013 after a long fight with his illness as he has described in his articles. Steve was a longtime federal employee who worked in the Human Resources field for many years. He chose to share this personal story in the hope that it will both inspire and help others who may be facing their own battles with serious medical issues.

After having been “strongly encouraged” by an oncologist to return to the hospital and go straight to the ER on the afternoon of September 14, we raced back there, at least as fast as we could race given the weather and road conditions. The Denver area was still being hammered by repeated downpours and record flooding at the time. And just as I started to get checked in, there was a tornado warning, which resulted in the elevators being shut down immediately and the ER check-in process coming to an immediate halt.

When I did finally get checked into the ER that afternoon, based on information a physician had provided me about having found blood clots in both of my lungs, I did not have any pain or other symptoms there or anywhere else – i.e., no headache, no difficulty breathing or light-headedness, etc. – which baffled the doctors. However, it was essentially the same result I have experienced throughout the time I have been treated at this facility – no pain in any area of my body. By not having symptoms of any kind, which I always think of as a good thing, I have only known that there were problems when test results identified them.

As soon as I got to the room my right arm was hooked up to two drips, one to keep me hydrated and the other containing the drug Heparin. According to MayoClinic.com, Heparin, an anticoagulant, will not dissolve existing blood clots but it may prevent the clots from becoming larger and causing more serious problems.

The medical staff at the hospital advised me that they would normally have flooded the clots with Heparin, but, due to my recent brain lesions, they had to treat me as a special case, putting me on a slow-motion version of the Heparin drip. In my case, it took three days before the medical staff was satisfied with the numbers that the drip was producing.

I was advised that once you have clots you are likely to keep having them, so the doctors had to come up with a plan for keeping them at bay. There were several possibilities, including a drug called Kumadin which is administered via pills; a stint of sorts in the affected leg; and a self-injected daily shot. For a variety of reasons, including our tendency to travel outside of the U.S., the medical staff recommended the shots, and a kindly registered nurse taught me, against all odds, how to do the injections myself.

Once I had accepted, albeit with great reluctance, the idea of giving myself these shots every day for six months or longer, I was feeling quite upbeat about the situation, since the Fragmin, which doesn’t need monitoring, would allow us to complete planned vacation travel. But the day after I was released, we had another meeting with my oncologist. That visit resulted in more bad news – in this case the fact that the latest scan, from a few days earlier, had also disclosed evidence of new lesions in my liver. It was definitely not my favorite week.

The doctor determined that the medication I had been on, Sutent, had been a failure in terms of his expectations for it to improve my condition. Accordingly, he prescribed a new medication, Afinitor, which is a “cancer therapy that is targeted to receptors found in large amounts on tumor cells.” By decreasing the activity of these receptors, this medication is designed to slow or stop the growth of cancer cells.

Going forward, there were a few weeks in which my medical visits were more routine, such as taking blood tests and receiving inoculations, leading up to a week that would include a brain MRI and an additional round of blood tests, since my new anti-cancer drug, Afinitor, had, as my medical providers had anticipated, caused some deterioration in such areas as red and white blood cells, platelet counts, etc. Those results, particularly the ones from the brain MRI, were to play a major role in determining whether or not the doctors would support my planned overseas jaunt. Based on the most recent test results, I was a bit concerned.

This time, though, the results were decidedly upbeat. The Physician’s Assistant (PA) to the neurosurgeon showed us the results of the new brain MRI. She said that the smallest of my 37 or so brain lesions had disappeared completely as had some of the medium-sized ones, while others had shrunk. The largest ones that had been discovered in late June had grown little, if at all, since being treated by the Gamma Knife. And, best of all, the PA reported that there were no new brain lesions. When we saw the oncologist’s PA two days later, she was able to report substantial improvements in virtually all of my blood tests; many of them had slipped a bit in recent weeks, as predicted by the doctor when he changed my anti-cancer drug to Afinitor.

So, all of the medical providers gave me their blessing to go on our vacation and by the time we got to the hospital pharmacy the word had somehow gotten around to them, and many of the pharmacists and pharmacy technicians, who have gotten to know me as a regular customer over the last 10 months, were cheering the news. It was very touching and humbling. The same thing happened outside the oncology appointment scheduler’s desk.

The cancer hasn’t taken any of the 75 inches off my height, but it has subtracted 20 pounds of the hundred and eighty that my frame sported just a few months ago. My face has aged as much as my body since I was diagnosed with the recurrence 14 months ago, and my increasingly white hair, which clung tenaciously to my skull throughout the time I was on Pazopanib, has been deserting the ship to a disturbing extent while I’ve been on the other two anti-cancer drugs. On the positive side, I’m now so skinny that I could play both parts in a production of “Me and my Shadow.”

My friend and long-time editor Ralph Smith, has advised me that a number of people who have read my articles for FedSmith.com over the years have written to inquire about how I was progressing and to offer their support and prayers. I can’t tell you how much I have appreciated the ongoing support I have received from so many FedSmith.com readers. I will develop and submit to Ralph and Ian Smith additional articles as developments warrant, and am already drafting one on about the current trip to Europe, which is featuring air travel to Rome and a cruise back to the U.S., disembarking at Miami.

With all of the good wishes and support having been extended by family, friends, business associates, FedSmith.com readers, and, of course, the whole medical staff at the University of Colorado Hospital, I felt that the least I could do was have a successful overseas vacation and to continue fighting this kidney cancer tooth and nail. I am still confident of prevailing, but I can now readily understand why this disease is considered one tough SOB. I definitely have greater respect for my enemy than I had in the early going, but I’m thinking the cancer may have started to believe that I am every bit as stubborn as it is, if not more so.

I also expect, at Ralph’s suggestion, to resume the development and submission of articles which I believe are relevant to the working lives of Federal employees.

© 2016 Steve Oppermann. All rights reserved. This article may not be reproduced without express written consent from Steve Oppermann.

About the Author

Steve Oppermann completed his Federal career on March 31, 1997, after more than 26 years of service, virtually all in human resources management. He served as Regional Director of Personnel for GSA and advised and represented management in six agencies during his federal career. Steve passed away after a battle with cancer on December 22, 2013.

Top